Tornadoes · United States · Pennsylvania · 2007
EF0 tornado, Option, Pennsylvania, August 9, 2007
This EF0 tornado ran 0.5 miles across Allegheny County on August 9, 2007, touching down at 2:50 PM EDT and reaching 200 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- August 9, 2007
- Touchdown
- 2:50 PM EDT (18:50 UTC)
- Lifted
- 2:51 PM EDT (18:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Allegheny County
- Touchdown point
- 40.430, -79.993
- Lift-off point
- 40.430, -79.984
- Record number
- 0708091250-01
What the Weather Service recorded
Three separate mesoscale convective systems moved across Southeast Ohio, Western Pennsylvania, Northern West Virginia, and Garrett county Maryland. Widespread wind damage, flash flooding, and an EF0 tornado occurred during the event. The tornado touched down in the West End of Pittsburgh. Significant flash flooding occurred in Millvale in Allegheny county.
An NWS Survey found and EF0 tornado touched down in the West End area of Pittsburgh affecting areas along Toledo, Municipal, and Greenway Streets. Numerous trees were snapped and power lines were down. There was some structural damage to a few homes and buildings. Maximum estimated winds were 85 MPH.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
15 minutes of warning. NWS PBZ issued a tornado warning for this county at 18:35 UTC, 15 minutes before the tornado touched down, in force until 19:12 UTC.
The county was under a severe thunderstorm watch, issued at 17:25 UTC and running to 00:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:16 UTC | 15:15 UTC | Flood Advisory | PBZ |
| 12:45 UTC | 14:45 UTC | Flash Flood Warning | PBZ |
| 16:00 UTC | 07:03 UTC | Flash Flood Watch | PBZ |
| 17:25 UTC | 00:00 UTC | Severe Thunderstorm Watch | PBZ |
| 18:28 UTC | 19:30 UTC | Severe Thunderstorm Warning | PBZ |
| 18:32 UTC | 21:30 UTC | Flash Flood Warning | PBZ |
| 18:35 UTC | 19:12 UTC | Tornado Warning | PBZ |
| 21:24 UTC | 04:00 UTC | Flash Flood Warning | PBZ |
| 22:29 UTC | 23:30 UTC | Severe Thunderstorm Warning | PBZ |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 16:25 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the tornado touched down at Aug 9, 1:34 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, Aug 9, 1:34 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT THU AUG 9 2007
.SYNOPSIS...
A LOW PRESSURE CENTER MOVING THROUGH THE HUMID UPPER OHIO VALLEY
THIS AFTERNOON AND TONIGHT WILL BE ACCOMPANIED BY A COUPLE ROUNDS
OF THUNDERSTORMS. SOME STORMS CAN BE SEVERE WITH DAMAGING WIND AND
HAIL, FREQUENT LIGHTNING, PLUS HAVE RAIN HEAVY ENOUGH TO CAUSE FLASH
FLOODING. ON FRIDAY, MIDWEST HIGH PRESSURE WILL START BRINGING DRIER
AIR INTO THE REGION.
&&
.NEAR TERM /THROUGH TONIGHT/...
RECENT SREF MODEL RUNS SUPPORTED BY RECENT TRENDS IN RADAR DATA
SHOW THERE CAN BE SEVERAL BANDS OF THUNDERSTORMS MOVING THROUGH
THE UPPER OHIO VALLEY THIS AFTERNOON AND TONIGHT. THE FIRST BAND
HAS SEVERE CHARACTERISTICS AND SPC HAS FOLLOWED THROUGH WITH A
SEVERE THUNDERSTORM WATCH UNTIL 8 PM.
BASED ON WHATS HAPPENED WITH PREVIOUS STORMS AND THE RECOGNIZING
THE POTENTIAL OF UPCOMING STORMS, IN CONCURRENCE WITH HPC QPF
GUIDANCE, HAVE ISSUED A FLASH FLOOD WATCH FOR ENTIRE FORECAST AREA
THROUGH 6 AM FRIDAY. REGARDING FLASH FLOODING, FLASH FLOOD INDICES
SUGGEST 2 INCHES IN 3 HOURS CAN CAUSE ONSET OF FLASH FLOODING.
WITH RAINS EXPECTED, CAN BE PATCHY LATE NIGHT FOG DEVELOPMENT.
DUE TO HEAVY MORNING RAINS, HIGH TEMPERATURES CUT A COUPLE
DEGREES.
&&
.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
SREF MODEL RUNS SHOW LOW PRESSURE CENTER EAST OF THE APPALACHIAN
MOUNTAINS BY MIDMORNING, WITH DRIER AIR ENSUING. WITH INSTABILITY
AND LIFT DECREASING, NO THUNDERSTORMS FORECASTED AFTER MIDDAY.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
BOTH RECENT GFS AND ECMWF MODEL RUNS SHOW AN UPPER LEVEL RIDGE
REMAINING ACROSS THE PLAINS STATES INTO EARLY NEXT WEEK. THIS
SCENARIO WILL MAINTAIN SEASONABLE VALUES OF TEMPERATURE AND
HUMIDITY ACROSS THE UPPER OHIO VALLEY THESE DAYS IN CONCERT WITH
HPC GUIDANCE AND GFS OPERATIONAL MOS VALUES. NEXT BEST CHANCE OF
THUNDERSTORMS APPEARS TO BE MONDAY WHEN MODELS SHOWS A FRONTAL
PASSAGE THROUGH THE UPPER OHIO VALLEY.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
EXPECT VFR FLIGHT CONDITIONS TO BE INTERRUPTED BY PERIODS OF IFR
FLIGHT CONDITIONS DURING THUNDERSTORM PASSAGES MAINLY MID
AFTERNOON UNTIL AROUND MIDNIGHT. WINDS WILL BE GENERALLY SOUTH TO
SOUTHWEST 7-12KTS, BUT CAN GUST TO SEVERE LIMITS.
LATE TONIGHT, IFR FLIGHT CONDITIONS CAN BE MORE PERSISTENT WITH
POST-RAIN FOG DEVELOPMENT.
DURING FRIDAY, EXPECT MAINLY VFR FLIGHT CONDITIONS AS POST-SYSTEM DRYOUT
BEGINS. THE NEXT CHANCE FOR THUNDERSTORMS AND IFR FLIGHT
CONDITIONS WILL BE MONDAY WITH NEXT FRONTAL PASSAGE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ039>041-048>050-
057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ007>009-013>016-
020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ001>004-012-
021>023-041.
&&Hazardous weather outlook, Aug 9, 1:27 PM EDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 127 PM EDT THU AUG 9 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-101730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON- 127 PM EDT THU AUG 9 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... ...SEVERE THUNDERSTORM WATCH 575 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERE THUNDERSTORM WATCH. NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS. NATIONAL WEATHER SERVICE PITTSBURGH ALSO SAYS SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO. ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. WVZ041-101730- TUCKER- 127 PM EDT THU AUG 9 2007 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. NATIONAL WEATHER SERVICE PITTSBURGH SAYS FLASH FLOODING IS POSSIBLE FROM TORRENTIAL THUNDERSTORM RAINS THIS AFTERNOON INTO TONIGHT, WHERE RAIN AMOUNTS GO OVER 2 INCHES IN A COUPLE HOURS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS, HOWEVER THERE CAN BE LARGE HAIL ALSO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Aug 9, 10:59 AM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1059 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM TSTM WND DMG 2 NE LEECHBURG 40.65N 79.58W
08/09/2007 ARMSTRONG PA LAW ENFORCEMENT
TREES AND POWER LINES DOWN
&&
RKANELocal storm report, Aug 9, 11:12 AM EDT, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM TSTM WND DMG 2 NW NATRONA HEIGHTS 40.64N 79.76W
08/09/2007 ALLEGHENY PA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES DOWN
&&
RKANELocal storm report, Aug 9, 11:25 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1125 AM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 AM TSTM WND DMG 2 W EXPORT 40.42N 79.66W
08/09/2007 WESTMORELAND PA EMERGENCY MNGR
NUMEROUS TREES AND POWER LINES REPORTED DOWN IN
MURRYSVILLE AND NEAR EXPORT.
0925 AM FLASH FLOOD EXPORT 40.42N 79.62W
08/09/2007 WESTMORELAND PA COUNTY OFFICIAL
EMERGENCY MANAGEMENT OFFICIALS REPORTED WIDESPREAD
FLOODING IN BOTH EXPORT AND MURRYVILLE AREAS.
&&Special weather statement, Aug 9, 12:44 PM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1244 PM EDT THU AUG 9 2007 OHZ040-041-PAZ007-013-020-091745- BEAVER PA-CARROLL OH-COLUMBIANA OH-LAWRENCE PA-MERCER PA- 1244 PM EDT THU AUG 9 2007 ...INTENSE THUNDERSTORMS APPROACHING... A LINE OF INTENSE THUNDERSTORMS WILL MOVE ACROSS COLUMBIANA...CARROLL...BEAVER...MERCER AND LAWRENCE COUNTIES... AT 1239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SALEM TO 10 MILES NORTHWEST OF SALEM TO 50 MILES WEST OF HOMEWORTH...OR ALONG A LINE EXTENDING FROM 20 MILES NORTH OF SALEM TO 10 MILES NORTHWEST OF SALEM TO 22 MILES NORTH OF LAYLAND...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BEAVER...BEAVER FALLS...BLACKHAWK...ELLWOOD CITY...FARRELL... HERMITAGE...NEW CASTLE...NEW WILMINGTON...SHARON...SHIPPINGPORT... AUGUSTA...BEAVER CREEK STATE PARK...COLUMBIANA...EAST LIVERPOOL... EAST PALESTINE...EAST ROCHESTER...GUILFORD LAKE STATE PARK... HOMEWORTH...LEETONIA...LISBON...MECHANICSTOWN...MILLPORT...SALEM... SALINEVILLE AND WELLSVILLE THESE STORMS WILL LIKELY CAUSE STRONG WIND GUSTS BETWEEN 40 AND 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS INDICATED WITH THESE STORMS. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Local storm report, Aug 9, 1:33 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT THU AUG 09 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0127 PM TSTM WND DMG 1 E SALEM 40.90N 80.83W
08/09/2007 COLUMBIANA OH AMATEUR RADIO
NUMEROUS TREES...TELEPHONE LINES AND TELEPHONE POLES DOWN
BETWEEN SALEM AND LETONIA.
0127 PM HAIL LISBON 40.78N 80.77W
08/09/2007 M0.88 INCH COLUMBIANA OH AMATEUR RADIO
HAM RADIO OPERATOR REPORTED NICKEL SIZED HAIL IN LISBON.
0127 PM TSTM WND DMG SALEM 40.90N 80.85W
08/09/2007 COLUMBIANA OH COUNTY OFFICIAL
ROOF/CANOPY OVER GASOLINE PUMPS AT GET-GO GAS STATION
PARTIALLY BLOWN OFF IN SALEM.
&&Special weather statement, Aug 9, 1:55 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 155 PM EDT THU AUG 9 2007 OHZ039-049-050-PAZ014-021>023-029-030-WVZ001-002-091830- ALLEGHENY PA-ARMSTRONG PA-BROOKE WV-BUTLER PA-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON OH-TUSCARAWAS OH-WASHINGTON PA-WESTMORELAND PA- 155 PM EDT THU AUG 9 2007 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES... HARRISON...JEFFERSON...TUSCARAWAS...ARMSTRONG...WASHINGTON... ALLEGHENY...WESTMORELAND...INDIANA...BUTLER...BROOKE AND HANCOCK... AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 29 MILES NORTHWEST OF MARS TO 22 MILES NORTH OF BOWERSTON TO 28 MILES NORTHWEST OF UHRICHSVILLE...OR ALONG A LINE EXTENDING FROM 2 MILES NORTH OF NEW CASTLE TO EAST ROCHESTER TO 12 MILES NORTHWEST OF STRASBURG...MOVING EAST AT 25 MPH. THESE STORMS CAN CAUSE WIND GUSTS OVER 40 MPH AND HAIL. ALSO FREQUENT LIGHTNING AND HEAVY RAINS CAPABLE OF CAUSING PONDED WATER ON ROADS AND IN LOWLYING AREAS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... APOLLO...BRIDGEVILLE...BURGETTSTOWN...CARNEGIE...CROOKED CREEK LAKE PARK...DOWNTOWN PITTSBURGH...ELDERTON...FLORENCE...FORD CITY...FOX CHAPEL...FRANKLIN PARK...FREEPORT...GIBSONIA...IMPERIAL... LERNERVILLE...MARS...MCDONALD...MCKEES ROCKS...MOON...NATRONA HEIGHTS...NEW KENSINGTON...NORTH SIDE...OAKDALE...PENN HILLS... PERRYSVILLE...PLUM...RUSSELLTON...SARVER...SAXONBURG...SEWICKLEY... SOUTH SIDE...SPRINGDALE...VANDERGRIFT...WEXFORD...WILKINSBURG... BOWERSTON...CADIZ...DENNISON...GILMORE...HOPEDALE...JEWETT...MINGO JUNCTION...NEWELL...SCIO...SMITHFIELD...TAPPAN...TIPPECANOE... UHRICHSVILLE...UNIONPORT...WINTERSVILLE...COLLIERS...FOLLANSBEE... SUN VALLEY AND WEIRTON KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT THURSDAY EVENING FOR WESTERN MARYLAND AND EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND NORTHERN WEST VIRGINIA.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Pittsburgh, PA (KPIT), 12:00Z
6.8 hours before the tornado, 10 km from the path. August 9, 2007.
- Mixed-layer CAPE
- 685 J/kg
- Mixed-layer CIN
- -50 J/kg
- Surface CAPE
- 355 J/kg
- Mixed-layer LCL
- 717 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.6
- 0-3 km lapse rate
- 4.2 K/km
Pittsburgh, PA (KPIT), 00:00Z
5.2 hours after it, 10 km from the path. August 10, 2007.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 789 J/kg
- Mixed-layer LCL
- 722 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 5.7 K/km
The radar
The Pittsburgh radar (KPBZ), 22 km away, was scanning. The volume nearest the touchdown began at 18:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 18:30 UTC | DOWNBURST | Beaver | Beaver, PA | TREES DOWN COUNTYWIDE. |
| 18:50 UTC | TORNADO | Pittsburgh | Allegheny, PA | EF0 - LENGTH ABOUT ONE HALF MILE. WIDTH ABOUT 200 YARDS. MAXIMUM ESTIMATED WINDS ABOUT 85 MPH. |
| 18:55 UTC | TSTM WND DMG | Ross Township | Allegheny, PA | TREES AND POWER LINES DOWN NEAR ROSS PARK MALL. |
| 19:05 UTC | HAIL 1 | Pittsburgh | Allegheny, PA | PUBLIC REPORTED HAIL APPROXIMATELY 1.00 INCHES IN DIAMETER. |
| 19:14 UTC | TSTM WND DMG | Pittsburgh | Allegheny, PA | TREES REPORTED DOWN ON EAST CARSON STREET AS WELL AS IN THE VICINITY OF FORBES AND BRADDOCK. |
| 19:20 UTC | DOWNBURST | Washington | Washington, PA | TREES DOWN COUNTYWIDE. |
| 19:20 UTC | TSTM WND DMG | Cecil-Bishop | Washington, PA | STRUCTURAL DAMAGE. |
| 19:20 UTC | FLASH FLOOD | Millvale | Allegheny, PA | SKYWARN SPOTTER REPORTED THAT GIRTYS RUN COMING OUT OF ITS BANKS AND BEGINNING TO FLOOD OPRTIONS OF MILLVALE AGAIN. |
| 19:35 UTC | TSTM WND DMG | Latrobe | Westmoreland, PA | SEVERAL TREES AND POWER LINES DOWN. |
| 19:35 UTC | TSTM WND DMG | Mount Pleasant | Westmoreland, PA | LARGE BRANCHES DOWN. |
| 19:40 UTC | DOWNBURST | 8 Sw Aliquippa | Beaver, PA | ROUTE 18 CLOSED DUE TO FLODDING BETWEEN GREENGARDEN RD AND RT 151. |
| 19:40 UTC | TSTM WND DMG | 8 S Washington | Washington, PA | TREES AND WIRES DOWN IN AMWELL TOWNSHIP. |
| 19:40 UTC | HEAVY RAIN 3.03 | Monessen | Westmoreland, PA | 3.03 INCHES OF RAINFALL IN ONE HOUR AND 35 MINUTES. |
| 20:00 UTC | TSTM WND DMG | Latrobe | Westmoreland, PA | TREES DOWN COUNTYWIDE. |
| 20:00 UTC | FLASH FLOOD | Aliquippa | Beaver, PA | FLOODING ON ROUTE 51...ROAD CLOSED BETWEEN ALIQUIPPA BRIDGE AND MONACA. |
| 20:00 UTC | FLASH FLOOD | Latrobe | Westmoreland, PA | FLOODING REPORTS COUNTYWIDE. |
| 20:03 UTC | DOWNBURST | Greensburg | Westmoreland, PA | TREES DOWN IN THE CITY OF GREENSBURG. |
| 20:03 UTC | FLASH FLOOD | 5 Wnw Pittsburgh | Allegheny, PA | MCNIGHT ROAD CLOSED DUE TO FLOODING. |
| 20:05 UTC | FLASH FLOOD | Allenport | Washington, PA | 4 HOUSES FLOODED. |
| 20:18 UTC | FLASH FLOOD | Brownsville | Fayette, PA | FLOODING COUNTYWIDE. FLOODING ON SECOND ST IN BROWNSVILLE. ALSO FLOODING ON RT 201, SHERWOOD AVE, AND COLD RUN RD IN WASHINGTON TWP. MAIN ST IN LUZERNE TWP. MILLER ST AND TIPPECANOE RD IN NEWELL. ALL REPSORTS BETWEEN 418 |
| 20:30 UTC | FLASH FLOOD | Allenport | Washington, PA | FLASH FLOODING IN ALLENPORT, ROSCOE, COKESBURG, AMWELL, ELLSWORTH. |
| 21:00 UTC | FLASH FLOOD | Ellsworth | Washington, PA | ALMOND RD BRIDGE FLOODED. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2007 tornado in PennsylvaniaEvery tornado in Pennsylvania since 1950Warnings in force in Pennsylvania nowThe forecast where you are
The other tornadoes of August 9, 2007
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.